Prednisone and COPD

As I have said in previous posts, I have not yet been diagnosed because no one wants to put me under because my lungs are so bad, but after reading so many posts, we, me and my docs, are pretty sure it's sarc. Anyway, this will be the second time I will be on longer term Prednisone. I was on it for about 6 weeks the first time I quit smoking and I could breath like a normal person. Like an idiot, i started smoking again. I quit again a couple of months later, and have been smoke free for a year. Anyway, I have severe COPD and am always short of breath, even with my 24/7 oxygen. I am taking 40 mg of pred for 5 days then 30 then 20 then 10 for a total of 2 weeks. Has anyone noticed any change at 1 week on this dose? Is a longer term dose going to help the shortness of breath any better than a shorter dose? I am only getting worse and Pulm said I would definetely feel better. I see no hope.

Report post

12 replies. Join the discussion

For pred to help with the sarc it needs to be longer term. A short course will only give very temporary relief.

Many of us who have had to take pred for sarc have taken as much as 60 mg a day for months followed by a very slow taper, very slow. If a two week course of pred helps, it's most likely helping the COPD and not sarc.

If the SOB is caused by sarc, in my opinion short term pred will not help. Given your history, I'm surprised your doc thinks it will.

Have you had a CT scan and if so what were the findings?

Bev

Report post

I have had several CT scans over the past year. They found one Granuloma and then 3 months later, another one but the first one hadn't grown. A follow up showed the first one was gone but a new one had formed. The reason my COPD got so bad was from a mold exposure at work. That's when everything went downhill. I got really sick and I used to fall asleep at work all the time. My bones ache to no end and I have neuropathy in my feet. Since I have been intubated twice already, they do not want to put me under.( the first time I had an allergic reaction in the ER to Levaquin and stopped breathing. I woke up 3 days later, intubated. The 2nd time was an allergic reaction to cleaning products and I barely made it to the door to let EMS in when I passed out, and again woke up intubated 3 days later. It was all down hill from there.) I also have a bachtal hernia that they won't operate on for the same reason. I am so tired all the time. I am seeing my Pulm in a couple of weeks, and will be asking about a lung transplant. I am only 52 and I have 4 grandchildren and 4 children and I want to live! Sometimes I stay up all night when I am breathing bad because I am afraid I won't wake up.

Report post

I am coming off prednisone and down to 5mg a day. I feel awful. Anyone else had trouble coming off this drug?

Report post

It has a tendency to get worse before it gets better.

Discuss with your doctor. A slower taper may be recommended to keep withdrawal symptoms to a minimum.

Report post

I think longer term use will pretty definitely be more effective Lorisue.

The day I was diagnosed with lung sarcoidosis the docs took a CT Scan. I had so many lumps in my lungs it scared the doctors.

They put me on 80mg of the lovely prednisone for 2 months. I didn't feel much of a change in my breathing symptoms until maybe 2 or 3 weeks went by. I slowly tapered off of it over the next year. The dis ease then went into remission for 12 years (when I started having symptoms again, found out the sarcoidosis had come out of "retirement" and, as a bonus, I also had developed COPD).

Report post

Thanks, will do

Report post

Hi jessica I cropped from 40 to 20 mg prednisone 6 days ago and my face has got a bit swollen and my skin round me eyes feels a bit like sun burn a d some of my sarc symptoms seem to be returning like numbness on my left side and clearing my throat a bit . Going to c my. Consultant next week for my 6 weekly meeting suspect I may have to go back to 30mg.

Report post

Thanks for all the advice. I will call my doctor to see if he can refill the scrip so I can be on it longer.

Report post

I am sorry that you are having a tough time with the sarc. I will say an extra prayer for you that God will make you fell stronger and better. Think positive and keep smiling.

Report post

With me I am experiencing a lot of back & rib aches. Thought perhaps the steroids had been masking that pain as well as helping me with my COPD & heart failure symptoms. Had been on 30mg for 2 months and gradually coming off by 5mg every 4 days. Been a bit SOB in the mornings since doing this, but the back pain has only really started when I got down to the 5 mg stage which I have to keep to for 4 weeks. Any help anyone?

Report post

I am on 5th day of 40 mg pred and am only needing 2 vicadin per day for bone and joint pain instead of 3 per day. Probably a lot of pain is due to inflammation, maybe thats why the pred helps?

Report post

Think you are right there. Seems to be worse when tired.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support FSR

Help the Foundation for Sarcoidosis Research reach its goals and support people like yourself by making a donation today.

Donate to the Foundation for Sarcoidosis Research

Discussion topics

Help and information from FSR

Sarcoidosis and the Body
Sarcoidosis is a "multiorgan" disease - meaning it almost always involves more than one organ. It's unpredictable and affects different people in different ways.

You can learn about the ways in which sarcoidosis affects the body in FSR's Sarcoidosis and the Body brochure.

Community leaders